Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 119, NWS Phoenix, AZ

October 23, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 23, 2018, 4:07 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2018, 4:07 PM MST (23:07 UTC)
Expired
Oct 23, 2018, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 42 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 4:45 PM MSTFLASH FLOOD2 Ne North Scottsdale, AZ**DELAYED REPORT...MEDIA VIDEO SHOWED SWIFT-MOVING WATER OVER ROAD AT BELL ROAD JUST EAST OF N. 94TH ST. TIME ESTIMATED BASED ON TRAVEL TIME OF FLOOD WAVE FROM 3 MI. UPSTREAM FCDMC GAUGE AT REATA PASS WASH WITH VERIFICATION FROM REPORTER ON SCENE AROUND 5 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WGUS55 KPSR 232307
FFWPSR
AZC013-240200-
/O.NEW.KPSR.FF.W.0119.181023T2307Z-181024T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
407 PM MST TUE OCT 23 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 700 PM MST.

* At 406 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  one and a half inches of rain has already fallen over the past 
  hour with up to an additional inch of rain possible. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Scottsdale, Fountain Hills, McDowell Mountain Park, Goldfield
  Ranch, Salt River Tubing Recreation Area, Rio Verde and Fort
  McDowell.

* This includes the following highways...
  AZ Route 87 between mile markers 188 and 199.
  AZ Route 101 near mile marker 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3364 11190 3388 11182 3380 11158 3355 11154
      3350 11161

$$

LJH
2 follow-up statements
097 
WGUS75 KPSR 240040
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
540 PM MST TUE OCT 23 2018

AZC013-240200-
/O.CON.KPSR.FF.W.0119.000000T0000Z-181024T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
540 PM MST TUE OCT 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
MARICOPA COUNTY...

At 535 PM MST, Doppler radar and automated rain gauges indicated 
that heavy rain over the last few hours caused up to one and half 
inches of rain with up to an additional quarter inch of rain 
possible. Low water crossings at Scottsdale Road and Pima Road may 
be flooded based on a streamflow gauge that previously exceeded 
alarm stage. Waters should begin to recede over the next two hours. 

Some locations that will experience flooding include...
Scottsdale, McDowell Mountain Park and Rio Verde. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3388 11182 3380 11158 3373 11167 3368 11174
      3368 11189

$$

LJH
999 
WGUS75 KPSR 240207
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
707 PM MST TUE OCT 23 2018

AZC013-240216-
/O.EXP.KPSR.FF.W.0119.000000T0000Z-181024T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
707 PM MST TUE OCT 23 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat, but please continue to heed any 
remaining road closures.

LAT...LON 3388 11182 3380 11158 3373 11167 3368 11174
      3368 11189

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:55 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 23, 2:55 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
255 PM MST Tue Oct 23 2018

.UPDATE...Updated Fire Weather Discussion.

&&

.SYNOPSIS...
Another weather disturbance moving through the region today will
bring isolated showers and thunderstorms to the eastern portion of
Phoenix and scattered to widespread showers and thunderstorms
with a few being severe east of Phoenix. Drier conditions will
then move into the region starting Wednesday with temperatures
remaining near normal before a warming trend into the weekend.

&&

.DISCUSSION....

A shortwave embedded in the westerly flow is currently moving
through our area. This has triggered showers and thunderstorms in
the higher terrain east of Phoenix and is expected to continue
through the early evening. A look at the SPC mesoanalysis reveals
a 1500 J/kg axis of MLCAPE extending from Tucson into eastern
Maricopa County this afternoon. The western edge of this axis is
very sharp, with values falling to near 0 J/kg near Yuma and La
Paz Counties. In addition to the CAPE over the eastern portions
of our CWA, the effective bulk shear is around 25 to 30 kts which
will be conducive for organized convection and possibly severe
storms producing large hail and strong winds. It is not entirely
out of the question to see splitting supercells this afternoon,
much like what was observed on Sunday. Given the strong south-
southwesterly steering flow aloft (around 20 kts), expecting
storms to be rather fast moving limiting our flash flooding
threat. However, as with any day with thunderstorms in our area,
we cannot completely rule out flash flooding, especially for
training cells.

The shortwave will exit our area this evening with most storm
activity ending around 03Z and nearly all activity around 05Z.
Drier westerly flow is forecast behind this shortwave effectively
shutting off all precipitation chances late tonight. Surface dew
points will gradually drop through tomorrow with clear skies and
highs near seasonal normals for Wednesday. Additionally, little
synoptic forcing will give way to very light winds that will
follow the typical diurnal patterns.

West to northwesterly flow aloft will continue into Friday before
more pronounced ridging builds in for the weekend. All in all,
this will bring a gradual warming trend through Sunday with
continued clear skies and light winds. Temperatures will be
nearing the 90 degree mark for Sunday in south-central Arizona,
with widespread low 90s in SE California.

All global models and ensembles are in excellent agreement of
ridging this weekend with details becoming more convoluted as we
move into next week. In general, the ridge does appear to shift
off to our east and be replaced by troughing of some sort early
next week. At this point, it is unclear whether or not this will
bring any precipitation to our area but a downward trend in
temperatures after Sunday does look to be a safe bet.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Mostly moderate to occasionally gusty easterly component winds can
be expected for most of the afternoon and early evening with gusts
from 15kt up to 28kt.  The stronger gusts will be associated with
isolated to occasionally scattered afternoon and early evening
showers and thunderstorms. The showers and storms are forecast to
end or exit the area by 02-03Z this evening. Expect partly to
occasionally mostly cloudy  skies this afternoon with SCT-BKN low
clouds from 6-8kft. For later tonight and tomorrow morning expect
light easterly winds and partly cloudy skies with FEW-SCT low and
high clouds from 6-8kft and 20-25kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

With no aviation concerns during the period expect light northerly
winds to prevail through the region. This evening the light winds at
KIPL will turn to the west.  Then by the early morning hours the
winds at KBLH should become light and variable as BKN high cloud
CIGS move into the area at 25kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:

Continued dry and a bit warmer conditions amidst reduced humidities
will prevail during the period with high pressure returning to the
area by late in the week. Expect near to above normal high
temperatures to rise a bit more above normal by Friday. The
warmest western area deserts could reach the low to mid 90s by
Friday. Min RH values less than 20 percent are expected through
the western half of the region with higher RH in the eastern half.
By monday min RH values should improve to mostly above 20 percent
in all locales as the next weather system approaches from the
west. Mostly light winds during the period will become a bit
breezy and mostly westerly on Tuesday afternoon with the next
system. Overnight recovery will be fair to good in SE CA and good
to excellent elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Wilson
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Oct 23, 2:31 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
231 PM MST TUE OCT 23 2018

AZZ547-549-557-232215-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-
231 PM MST TUE OCT 23 2018

...SPECIAL WEATHER STATEMENT...

At 231 PM MST, Doppler radar was tracking a strong thunderstorm over
Salt River Tubing Recreation Area, or 8 miles east of Fountain Hills,
moving northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fountain Hills, Round Valley, Ballantine Trailhead, Sugarloaf
Mountain, Saguaro Lake, Goldfield Ranch, Four Peaks, Salt River
Tubing Recreation Area and Fort McDowell.

This includes AZ Route 87 between mile markers 187 and 212.

LAT...LON 3367 11128 3346 11155 3346 11158 3355 11174
      3385 11158
TIME...MOT...LOC 2131Z 215DEG 13KT 3356 11160

AD
Special weather statement, Oct 23, 2:56 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST TUE OCT 23 2018

AZZ541-542-545-232245-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
256 PM MST TUE OCT 23 2018

...SPECIAL WEATHER STATEMENT...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm near
Desert Ridge Marketplace, or 8 miles northwest of Scottsdale, moving
north at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport, Desert Mountain, Desert Ridge Marketplace, Camp Creek and
Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 216 and 233.
AZ Route 51 near mile marker 15.
AZ Route 101 between mile markers 24 and 36.

LAT...LON 3365 11190 3367 11212 3393 11216 3391 11178
TIME...MOT...LOC 2155Z 181DEG 8KT 3374 11201

AD
Special weather statement, Oct 23, 2:58 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST TUE OCT 23 2018

AZZ553-232245-
Northwest Pinal County AZ-
258 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 345 PM MST...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm over
Arizona City, or 13 miles southeast of Casa Grande, moving north at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Casa Grande, Florence, Coolidge, Arizona City, La Palma, Blackwater,
Toltec, Coolidge Airport, Arizola, Randolph, Valley Farms, Sacaton
and Cactus Forest.

This includes the following highways...
AZ Interstate 10 between mile markers 179 and 204.
AZ Interstate 8 between mile markers 168 and 178.
AZ Route 87 between mile markers 124 and 147.

LAT...LON 3276 11174 3276 11177 3280 11178 3279 11186
      3293 11189 3308 11187 3309 11133 3299 11132
      3273 11167 3273 11174
TIME...MOT...LOC 2158Z 180DEG 18KT 3272 11164

AD
Local storm report, Oct 23, 3:04 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
304 PM MST TUE OCT 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             6 SSW CAVE CREEK        33.74N 111.99W
10/23/2018  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SOFT PEA-SIZED HAIL OBSERVED AT CAVE CREEK
            RD. AND DYNAMITE BLVD.

&&

SDB
Special weather statement, Oct 23, 3:06 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST TUE OCT 23 2018

AZZ541-545-547-549-557-232245-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
306 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Verde, or 8 miles northeast of Fountain Hills, moving north at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell Mountain
Park, Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir,
Fort McDowell and Seven Springs.

LAT...LON 3399 11150 3363 11155 3362 11186 3364 11189
      3403 11199
TIME...MOT...LOC 2206Z 175DEG 16KT 3371 11167

AD
Special weather statement, Oct 23, 3:54 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM MST TUE OCT 23 2018

AZZ537-541-542-544-545-547-557-232345-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Northwest Valley AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
354 PM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Verde, or 11 miles northeast of Scottsdale, moving north at 10
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Round Valley, Sugarloaf
Mountain, New River, Sycamore Creek, Ballantine Trailhead, Sunflower,
Sun City West, Cave Creek, Carefree, Deer Valley Airport, Lake
Pleasant, McDowell Mountain Park, Desert Mountain, Desert Ridge
Marketplace, Camp Creek and Rio Verde.

This includes the following highways...
AZ Interstate 17 between mile markers 215 and 241.
AZ Route 87 between mile markers 205 and 229.
AZ Route 101 between mile markers 17 and 25, and between mile markers
28 and 31.

LAT...LON 3400 11175 3400 11150 3401 11148 3401 11143
      3396 11139 3369 11146 3366 11234 3389 11228
      3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 2254Z 176DEG 10KT 3380 11171

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:46 AM MSTSpecial Weather StatementPSRGila14 min
Oct 23, 3:41 AM MSTSpecial Weather StatementPSR34 min
Oct 23, 6:28 AM MSTSpecial Weather StatementPSRGila47 min
Oct 23, 9:35 AM MSTSpecial Weather StatementPSRGila25 min
Oct 23, 11:14 AM MSTSpecial Weather StatementPSR46 min
Oct 23, 1:02 PM MSTSpecial Weather StatementPSRPinal28 min
Oct 23, 1:22 PM MSTSpecial Weather StatementPSRPinal38 min
Oct 23, 1:23 PM MSTSpecial Weather StatementPSRPinal52 min
Oct 23, 1:27 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Oct 23, 1:52 PM MSTAreal Flood AdvisoryPSRPinal70 min
Oct 23, 1:56 PM MSTSpecial Weather StatementPSRGila49 min
Oct 23, 1:58 PM MSTSpecial Weather StatementPSRPinal47 min
Oct 23, 2:01 PM MSTSevere Thunderstorm WarningPSRPinal27 min
Oct 23, 2:07 PM MSTSpecial Weather StatementPSR38 min
Oct 23, 2:31 PM MSTSpecial Weather StatementPSR44 min
Oct 23, 2:56 PM MSTSpecial Weather StatementPSR49 min
Oct 23, 2:58 PM MSTSpecial Weather StatementPSRPinal47 min
Oct 23, 3:06 PM MSTSpecial Weather StatementPSR39 min
Oct 23, 3:26 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Oct 23, 3:31 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal59 min
Oct 23, 3:39 PM MSTDust Storm WarningPSRMaricopa, Pinal51 min
Oct 23, 3:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 23, 3:54 PM MSTSpecial Weather StatementPSR51 min
Oct 23, 4:05 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal55 min
Oct 23, 4:11 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Oct 23, 4:16 PM MSTSpecial Weather StatementPSRMaricopa44 min
Oct 23, 4:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Oct 23, 4:23 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Oct 23, 4:30 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 23, 4:42 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 23, 4:56 PM MSTSpecial Weather StatementPSRMaricopa49 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.